Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

The least inert prime in a real quadratic field


Author: Enrique Treviño
Journal: Math. Comp. 81 (2012), 1777-1797
MSC (2010): Primary 11L40, 11Y40, 11R11
DOI: https://doi.org/10.1090/S0025-5718-2012-02579-8
Published electronically: February 10, 2012
MathSciNet review: 2904602
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we prove that for any positive fundamental discriminant $ D > 1596$, there is always at least one prime $ p \leq D^{0.45}$ such that the Kronecker symbol $ (D/p) = -1$. This improves a result of Granville, Mollin and Williams, where they showed that the least inert prime $ p$ in a real quadratic field of discriminant $ D > 3705$ is at most $ \sqrt {D}/2$. We use a ``smoothed'' version of the Pólya-Vinogradov inequality, which is very useful for numerically explicit estimates.


References [Enhancements On Off] (What's this?)

  • 1. E. Bach.
    Explicit bounds for primality testing and related problems.
    Math. Comp., 55(191):355-380, 1990. MR 1023756 (91m:11096)
  • 2. D. A. Burgess.
    On character sums and primitive roots.
    Proc. London Math. Soc. (3), 12:179-192, 1962. MR 0132732 (24:A2569)
  • 3. R. Crandall and C. Pomerance.
    Prime numbers.
    Springer, New York, second edition, 2005.
    A computational perspective. MR 2156291 (2006a:11005)
  • 4. P. Dusart.
    Sharper bounds for $ \psi $, $ \theta $, $ \pi $,$ p_k$.
    Laboratoire d'Arithmétique, de Calcul formel et d'Optimisation, 1998.
  • 5. P. Dusart.
    Inégalités explicites pour $ \psi (X)$, $ \theta (X)$, $ \pi (X)$ et les nombres premiers.
    C. R. Math. Acad. Sci. Soc. R. Can., 21(2):53-59, 1999. MR 1697455 (2000f:11125)
  • 6. A. Granville, R. A. Mollin, and H. C. Williams.
    An upper bound on the least inert prime in a real quadratic field.
    Canad. J. Math., 52(2):369-380, 2000. MR 1755783 (2001d:11123)
  • 7. M. Levin, C. Pomerance, and K. Soundararajan.
    Fixed points for discrete logarithms.
    In Algorithmic number theory, volume 6197 of Lecture Notes in Comput. Sci., pages 6-15. 2010.
  • 8. R. F. Lukes, C. D. Patterson, and H. C. Williams.
    Some results on pseudosquares.
    Math. Comp., 65(213):361-372, S25-S27, 1996. MR 1322892 (96e:11010)
  • 9. R. A. Mollin.
    Quadratics.
    CRC Press Series on Discrete Mathematics and its Applications. CRC Press, Boca Raton, FL, 1996. MR 1383823 (97e:11135)
  • 10. H. L. Montgomery and R. C. Vaughan.
    Multiplicative number theory. I. Classical theory, volume 97 of Cambridge Studies in Advanced Mathematics.
    Cambridge University Press, Cambridge, 2007. MR 2378655 (2009b:11001)
  • 11. K. K. Norton.
    Numbers with small prime factors, and the least $ k$th power non-residue.
    Memoirs of the American Mathematical Society, No. 106. American Mathematical Society, Providence, R.I., 1971. MR 0286739 (44:3948)
  • 12. K. K. Norton.
    Bounds for sequences of consecutive power residues. I.
    In Analytic number theory (Proc. Sympos. Pure Math., Vol. XXIV, St. Louis Univ., St. Louis, Mo., 1972), pages 213-220. Amer. Math. Soc., Providence, R.I., 1973. MR 0332697 (48:11023)
  • 13. J. B. Rosser and L. Schoenfeld.
    Approximate formulas for some functions of prime numbers.
    Illinois J. Math., 6:64-94, 1962. MR 0137689 (25:1139)
  • 14. L. Schoenfeld.
    Sharper bounds for the Chebyshev functions $ \theta (x)$ and $ \psi (x)$. II.
    Math. Comp., 30(134):337-360, 1976. MR 0457374 (56:15581b)
  • 15. J. P. Sorenson.
    Sieving for pseudosquares and pseudocubes in parallel using doubly-focused enumeration and wheel datastructures.
    In Algorithmic number theory, volume 6197 of Lecture Notes in Comput. Sci., pages 331-339. 2010. MR 2721430
  • 16. E. Treviño.
    Numerically explicit estimates for character sums.
    2011.
    Thesis (Ph.D.), Dartmouth College.
  • 17. K. Wooding.
    The sieve problem in one- and two-dimensions.
    2010.
    Thesis (Ph.D.), University of Calgary.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 11L40, 11Y40, 11R11

Retrieve articles in all journals with MSC (2010): 11L40, 11Y40, 11R11


Additional Information

Enrique Treviño
Affiliation: Department of Mathematics, Dartmouth College, Hanover, New Hampshire 03755
Address at time of publication: Department of Mathematics and Statistics, Swarthmore College, Swarthmore, Pennsylvania 19081
Email: etrevin1@swarthmore.edu

DOI: https://doi.org/10.1090/S0025-5718-2012-02579-8
Keywords: Character Sums, Pólya–Vinogradov inequality, quadratic fields
Received by editor(s): May 10, 2011
Received by editor(s) in revised form: June 8, 2011
Published electronically: February 10, 2012
Additional Notes: This paper is essentially Chapter 3 of the author’s Ph.D. Dissertation [16].
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society